Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 151, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2022, 5:53 PM PDT for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2022, 5:53 PM PDT (00:53 UTC)
- Expired
- Aug 14, 2022, 10:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Riverside County, CA
The radar
The Yuma radar (KYUX), 170 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WGUS55 KPSR 150053
FFWPSR
CAC065-150500-
/O.NEW.KPSR.FF.W.0151.220815T0053Z-220815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
553 PM PDT Sun Aug 14 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 1000 PM PDT.
* At 553 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Midland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 11468 3390 11467 3379 11467 3378 11478
3398 11507 3408 11506 3408 11503 3408 11500
3408 11485 3408 11484 3408 11479 3408 11478
3408 11475 3408 11472
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
279
WGUS75 KPSR 150249
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
749 PM PDT Sun Aug 14 2022
CAC065-150500-
/O.CON.KPSR.FF.W.0151.000000T0000Z-220815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
749 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR RIVERSIDE COUNTY...
At 749 PM PDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Midland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 11468 3390 11467 3379 11467 3378 11478
3398 11507 3408 11506 3408 11503 3408 11500
3408 11485 3408 11484 3408 11479 3408 11478
3408 11475 3408 11472
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS955
WGUS75 KPSR 150454 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
954 PM PDT Sun Aug 14 2022
CAC065-150504-
/O.EXP.KPSR.FF.W.0151.000000T0000Z-220815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
954 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
RIVERSIDE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3408 11468 3390 11467 3379 11467 3378 11478
3398 11507 3408 11506 3408 11503 3408 11500
3408 11485 3408 11484 3408 11479 3408 11478
3408 11475 3408 11472
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:19 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 14, 4:19 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 419 PM MST Sun Aug 14 2022 .UPDATE...0z Aviation Discussion... && .SYNOPSIS... Ample monsoonal moisture and favorable conditions for storms are expected today with the best coverage of storms likely in La Paz, Maricopa, northwest Pinal, and southern Gila counties where flood watches are in effect for this afternoon and evening. Strong winds, heavy rainfall, blowing dust, and lightning will also be possible with any storm activity today. Rain chances decrease slightly Monday/Tuesday, favoring high terrain areas. Better moisture returns by the end of the week. && .DISCUSSION... Moisture levels have increased once again over south-central Arizona, with more precipitable water in this morning's Phoenix sounding than what was observed Friday morning. Values are right around the max moving average for the day according to the SPC sounding climo page. Surface dew points are also near 70 degrees across our AZ areas and a little higher in southeast California. So, it’s safe to say it’s moist out there. An MCV can also be seen on satellite imagery around southern Gila county. This complex looks like it will slowly move north and could continue to play a role in triggering additional activity across the eastern parts of south-central AZ this afternoon. In addition to this feature, coverage of high terrain thunderstorms, both in So Cal and in Arizona, is also expected to continue increasing this afternoon. HREF suggests that outflows from these distant storms will propagate into the lower deserts and there should be plenty of instability for them to play with, with the SPC mesoscale analysis page showing MLCAPE values in excess of 1000-2000 J/kg by this afternoon across our forecast area (highest in southwest Arizona). However, there is some uncertainty for the Phoenix area, since the cloudiness associated with the aforementioned MCV might be inhibiting the atmosphere from warming up enough. The mesoscale analysis page even shows a good amount of convective inhibition in the Phoenix metro lingering into the early evening. Will the forcing from the outflows or MCV be enough regardless? We shall see, but it does seem hi-res guidance, especially the HRRR, is optimistic about scattered activity developing in the Phoenix metro later today/tonight. Due to extremely slow storm motion, an abundance of moisture, and better storm coverage, a Flood Watch remains in effect for south- central Arizona and La Paz county through 11 pm this evening. For the rest of our CWA, coverage is expected to be less than the past couple of days and that is why the Flood Watch was canceled for today. However, that does not mean that flooding will not be a risk, any thunderstorm that does develop will have the potential to produce flash flooding in these areas today and tonight. In addition to flooding, strong to severe winds, blowing dust, frequent lightning strikes, small hail, and heavy rain will be possible with any storm today. There is currently greater than a 30% chance of seeing wind speeds exceed 35 mph across most of our forecast area this afternoon and evening, except for areas in or around La Paz county who have greater than a 50% chance. We start to dry out a bit again tomorrow as our flow starts to turn back to the southwest. There will still be plenty of moisture for high terrain thunderstorms, but will there be sufficient energy to allow for additional convection to develop in the lower deserts, especially after the activity we are expecting today and tonight? HREF guidance suggests there may be just enough for isolated activity. Regardless of location, any storm that develops tomorrow will have the potential to produce frequent lightning, strong to severe winds, blowing dust, small hail, and heavy rain. A shift in the pattern will be more noticeable by Tuesday with increasing subsidence seen across much of southern Arizona and more dry air likely advecting in from the east from New Mexico. Overall, it looks like Tuesday and Wednesday will only offer limited storm chances across the lower deserts (10-20%) and 25-40% over the eastern Arizona high terrain. Temperatures will also warm up into the middle part of this week with more widespread Moderate HeatRisk and highs around 105 degrees in the Phoenix area to as warm as 107-109 degrees across the western deserts. The expected lull in monsoon activity should be fairly brief as ensembles show a return of deep moisture across the region at some point later this week. This should coincide with a weakening inverted trough forecast to track westward across northern Mexico and the sub-tropical high getting reestablished across the Great Basin. The NBM is rather bullish with PoPs by Friday into next Saturday showing fairly widespread 30-50% chances across the lower deserts, while lowering high temperatures into the 90s. However, this is still several days out and forecast confidence is quite low. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Currently tracking an outflow with gusty winds pushing south into Metro Phoenix. Gusts up to 35kt are possible within the next hour at SDL/PHX/IWA. Thereafter, widely scattered thunderstorms with localized gusty winds will be with us through at least early evening with 30-50% coverage anticipated. MVFR or even IFR conditions cannot be ruled out on a short-term basis if you get beneath TS. Quieter conditions are forecast later tonight as winds go variable or easterly and light. Westerly component arrives by early afternoon Monday, and isolated storms are again possible later in the day. Will work on more detail RE: storm threats for tomorrow in the next TAF package - once this evening's activity has diminished. Southeast California/Southwest Arizona including KIPL and KBLH: IPL looks mostly quiet this evening with SSW winds backing to SE. Storms to the mountains west of IPL have weakened and pushed significant anvil debris overhead. BLH will see VCTS for the next few hours. Prevailing winds at BLH will hold onto a southerly component. && .FIRE WEATHER... Ample monsoonal moisture is expected to persist through the majority of the coming week, keeping the fire danger threat low for most locations. This moist airmass will continue to yield elevated humidities with afternoon minimum RH values mostly in a 30-35% range, briefly dropping to 25-30% for Tuesday and Wednesday. Chances for wetting rains will continue to be modest today and Monday, but lower to less than 10% for most areas during the middle part of the week. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Feldkircher/Kuhlman AVIATION...Heil FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 14, 4:50 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
450 PM MST Sun Aug 14 2022
AZZ538-150030-
Tonopah Desert AZ-
450 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...
At 450 PM MST, Doppler radar was tracking a strong thunderstorm over
Palo Verde Nuclear Generation Station, or 8 miles southeast of
Tonopah, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palo Verde Nuclear Generation Station, Wintersburg and Hassayampa.
This includes AZ Interstate 10 between mile markers 97 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 11299 3349 11295 3349 11267 3322 11273
TIME...MOT...LOC 2350Z 281DEG 5KT 3339 11287
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
IniguezSpecial weather statement, Aug 14, 4:51 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Sun Aug 14 2022
AZZ538-539-559-150030-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
451 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...
At 451 PM MST, Doppler radar was tracking a strong thunderstorm over
Gila Bend Auxiliary Field, or near Gila Bend, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque, Cotton Center, Sonoran
National Monument and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 99 and 141.
AZ Route 238 between mile markers 1 and 15.
AZ Route 85 between mile markers 1 and 16, and between mile markers
119 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 11274 3293 11305 3320 11264 3285 11230
TIME...MOT...LOC 2351Z 232DEG 11KT 3292 11274
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
IniguezSpecial weather statement, Aug 14, 5:19 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST Sun Aug 14 2022
AZZ530-531-533-CAZ564-569-570-150115-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-
519 PM MST Sun Aug 14 2022
...Strong thunderstorms will impact portions of La Paz, northwestern
Yuma, and Riverside Counties through 615 PM MST/615 PM PDT/...
At 518 PM MST/518 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northwest of
Midland to 6 miles southwest of Alamo Lake. Movement was south at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust may also develop
reducing visibility below one mile.
Locations impacted include...
Parker, Parker Dam, Alamo Lake, Blythe, Quartzsite, Nicholls Warm
Springs, Salome, Alamo State Park, Brenda, Buckskin Mountain Park,
Blythe Airport, Bouse, Ripley, Vicksburg Junction, Midland, Wenden,
Vicksburg, Harcuvar, Kofa Wildlife Refuge and Poston.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 55.
CA Interstate 10 between mile markers 123 and 156.
US Highway 60 between mile markers 31 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 11347 3418 11341 3367 11334 3345 11417
3343 11509 3408 11517 3408 11444 3417 11425
3428 11414 3429 11406 3425 11401 3426 11386
3423 11384 3424 11373 3421 11367 3431 11353
TIME...MOT...LOC 0018Z 342DEG 22KT 3398 11490 3419 11366
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IniguezSpecial weather statement, Aug 14, 5:33 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST Sun Aug 14 2022
AZZ531-533-536-538>540-554-559-150130-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-Kofa AZ-
Buckeye/Avondale AZ-Tonopah Desert AZ-Gila Bend AZ-Central La Paz AZ-
West Pinal County AZ-
533 PM MST Sun Aug 14 2022
...Strong thunderstorms will impact portions of east central La Paz,
northeastern Yuma, Maricopa and Pinal Counties through 630 PM MST...
At 533 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Palo Verde to 9 miles south of Gila Bend
Auxiliary Field. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goodyear, Buckeye, Gila Bend, Tonopah, Estrella, Palo Verde, Big
Horn, Cotton Center, Liberty, Palo Verde Nuclear Generation Station,
Sundad, Wintersburg, Estrella Mountain Ranch, Perryville, Sentinel,
Bosque, Painted Rock Dam, Freeman, Gila Bend Auxiliary Field and
Sonoran National Monument.
This includes the following highways...
AZ Interstate 10 between mile markers 74 and 120.
AZ Interstate 8 between mile markers 78 and 143.
AZ Route 238 between mile markers 1 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 11245 3301 11216 3274 11234 3267 11275
3259 11317 3314 11362 3340 11362 3359 11323
TIME...MOT...LOC 0033Z 260DEG 15KT 3330 11271 3276 11268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IniguezLocal storm report, Aug 14, 5:36 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 2 W HIGLEY 33.31N 111.76W
08/14/2022 E0.70 INCH MARICOPA AZ PUBLIC
&&
SBLocal storm report, Aug 14, 5:43 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM DUST STORM 3 WSW SANTAN 33.13N 111.85W
08/14/2022 PINAL AZ DEPT OF HIGHWAYS
WEBCAMS ALONG I-10 AND SR-347 SHOWED LESS
THAN 1/4 MILE VISIBILITY WITH SIGNIFICANT
IMPACTS TO TRAFFIC IN THE AREA.
&&
SBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:15 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Aug 14, 7:18 PM PDT | Dust Storm Warning | PSR | Imperial | 57 min |
| Aug 14, 7:19 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 14, 8:01 PM PDT | Dust Storm Warning | PSR | Imperial | 59 min |
| Aug 14, 8:16 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Aug 14, 9:46 PM PDT | Flash Flood Warning | PSR | Imperial | 4 hr |
| Aug 15, 1:52 PM PDT | Special Weather Statement | PSR | Riverside | 53 min |
| Aug 15, 2:33 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Aug 15, 2:36 PM PDT | Special Weather Statement | PSR | Riverside | 39 min |
| Aug 15, 2:45 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 45 min |
| Aug 15, 3:00 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Aug 15, 3:30 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Aug 15, 4:43 PM PDT | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 15, 4:51 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 39 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.